Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Taking omeprazole. Osteopenia found in hip, osteoporosis in the lower spine. Due to medication?

Since I sent that inquiry, my formulary changed on the First of the year and Zegirid is no longer on it and I am now on Omeprozole,Generic for Priolasac,sorry for the spelling,and I am very concerned about it effecting my bones and contributing to Osteoporisis.I had a bone dexa scan Three years ago and at that time I was diaganosed with Osteopenia in One hip.Everything esle was fine.
The last dexa scan I had,I was diaganosised with Osteoporisis in my lower spine,Osteoporisis,in One hip and Osteopenia in the other hip.That is a big change in a short amount of time and I feel this medicine contributed to it and it has effected me in other ways plus it is starting to not be effective against acid reflux.
Any suggestions or help would be appreaicated.Thank you Ranaie Siebold
Asked On : Tue, 16 Apr 2013
Answers:  2 Views:  86
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Orthopaedic Surgeon 's  Response
Thanks for writing to us.
The proton pump inhibitors like omeprazole are associated with osteoporosis if used for a long term like for 10 years continuously. Using the medicine in moderation is not likely to cause the bone related changes that have been diagnosed for you.
I hope this information has been both informative and helpful for you. You can consult me again directly through my profile URL
Dr. Praveen Tayal
Answered: Tue, 16 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Orthopaedic Surgeon, Joint Replacement Dr. Saurabh Gupta's  Response
Feb 2014
Hello and Welcome to HCM,
Thanks for writing to us.
Taking omeprazole for some time is not likely to cause the bone related changes like osteoporosis and osteopenia . If it is taken for a long time(10 years or more), it can cause bone related changes like osteoporosis.
Hope this helps you.
Wishing you good health...
Dr Saurabh Gupta.
Orthopaedic Surgeon.
Answered: Thu, 18 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor